MAUDE Adverse Event Report: CORDIS US CORP. SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US CORP. SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48005010S
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product history record review is anticipated; however, it has not yet been finalized.The device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 5mm x 10cm saber percutaneous transluminal angioplasty (pta) balloon catheter was inflated at the anastomosis stenosis but ruptured at approximate 12 atmospheres (atm).The issue occurred during inflation at the lesion, but no further information was provided.Inflation was first performed at the proximal anastomotic stenosis and secondly at the anastomotic stenosis; the device ruptured at the anastomotic site.The complaint device became separated laterally and remained in the blood vessel.The fragments were unable to be removed with a snare; therefore, a cut down procedure was performed and the remaining balloon part(s) were removed.The product was removed intact (in one piece) from the patient on another day.The patient was reported to be in stable condition.This was a vascular access interventional therapy (vaivt) case.An unknown 5f sheath was inserted from the artery and a cordis 0.014 vassallo was used and crossed the stenosis region of the proximal anastomosis and the anastomosis.There was no lesion calcification; vessel tortuosity was severe because of the anatomy.The device was not used for as chronic total occlusion and the percentage stenosis was at ninety percent (90%).The device was stored, handled, and prepped according to the instructions for use (ifu).The device maintained negative pressure during preparation.There were no anomalies noted on the complaint device prior to use or during use.There was no difficulty removing the product from the hoop or removing the protective balloon cover nor difficulty removing the stylet or any of the sterile packaging components.There was no resistance/friction while inserting the balloon into the patient.The catheter was never in an acute bend.The balloon did not kink while being used.The procedure terminated as the balloon was detached but no further information was provided.Procedural cd not available.The device is expected to be returned for evaluation.An image was provided for review.This was an image of a remaining balloon which was at the proximal to the forearm coronary arteriovenous (av) shunt anastomosis.The picture provided has an operator's arm across it.The picture was taken prior to the cutdown and removal of the portion left behind.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82271666 presented no issues during the manufacturing process that could be related to the event reported.The device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
The device was received for analysis, but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
Section b5: corrected data: an image was provided for review.This was an image of a remaining balloon which was at the proximal to the forearm arteriovenous (av) shunt anastomosis.The picture provided has an operator's arm across it.The picture was taken prior to the cutdown, and removal of the portion left behind.Manufacturer narrative: as reported, the balloon of a 5mm x 10cm saber percutaneous transluminal angioplasty (pta) balloon catheter was inflated at the anastomosis stenosis but ruptured at approximately 12 atmospheres (atm).The issue occurred during inflation at the lesion, but no further information was provided.Inflation was first performed at the proximal anastomotic stenosis and secondly at the anastomotic stenosis; the device ruptured at the anastomotic site.The complaint device became separated laterally and remained in the blood vessel.The fragments were unable to be removed with a snare; therefore, a cut down procedure was performed and the remaining balloon part(s) were removed.The product was removed intact (in one piece) from the patient on another day.The patient was reported to be in stable condition.This was a vascular access interventional therapy (vaivt) case.An unknown 5f sheath was inserted from the artery and a cordis 0.014 vassallo was used and crossed the stenosis region of the proximal anastomosis and the anastomosis.There was no lesion calcification; vessel tortuosity was severe because of the anatomy.The device was not used for a chronic total occlusion and the percentage stenosis was at ninety percent (90%).The device was stored, handled, and prepped according to the instructions for use (ifu).The device maintained negative pressure during preparation.There were no anomalies noted on the complaint device prior to use or during use.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There was no resistance/friction while inserting the balloon into the patient.The catheter was never in an acute bend.The balloon did not kink while being used.The procedure terminated as the balloon was detached but no further information was provided.Procedural cd not available.An image was provided for review.This was an image of a remaining balloon which was at the proximal to the forearm arteriovenous (av) shunt anastomosis.The picture provided has an operator's arm across it.The picture was taken prior to the cutdown, and removal of the portion left behind.The product was returned for analysis.A non-sterile saber 5mm10cm 90 piece of balloon was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The piece of the balloon received evidenced balloon burst event as it is expressed in the malfunction reported.Functional testing could not be executed due to the condition in which the device was received.Sem analysis was executed to evaluate the surface of the piece of balloon received.During the sem analysis evaluation scratch marks were observed near the rupture borders of the balloon pieces received.Additionally, elongation patterns were observed on the proximal separation border of the distal tip section received for evaluation.The scratch marks observed could be related to exposure of the balloon surface to external material sharp edges, and for the elongations observed in the distal tip section separation border could be attributed to an overloading tensile exposure.A product history record (phr) review of lot 82271666 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst at/below rbp and balloon separated¿ was confirmed as the device was received in very poor condition.Only the balloon portion of the device was returned, the remaining shaft and luer hub was not returned with the balloon.The exact cause cannot be determined.Sem analysis was performed, the outer surface of the balloon presented evidence of scratch marks adjacent to the rupture; additionally, elongations were noted on the borders of the ruptured balloon material.The balloon material appears to have been punctured either due to the interaction of the balloon with a sharp object from the outside of the balloon.The procedure performed was a shunt percutaneous transluminal angioplasty (pta) case.Arteriovenous shunts are often scarred and fibrous in nature and are therefore, often resistant to balloon expansion increasing the likelihood of damage to the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
An image was provided for review.This was an image of a remaining balloon which was at the proximal to the forearm arteriovenous (av) shunt anastomosis.The picture provided has an operator's arm across it.The picture was taken prior to the cutdown and removal of the portion left behind.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US CORP.
14201 nw 60th avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25
el coyol alajuela bld 25, costa rica 
7863138372
MDR Report Key17191928
Report Number3007635982-2023-00220
Device Sequence Number15306906
Product Code LIT
UDI-Device Identifier20705032068625
UDI-Public(01)20705032068625(17)251231(10)82271666
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48005010S
Device Catalogue Number48005010S
Device Lot Number82271666
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2023
Supplement Date Received by Manufacturer06/28/2023
07/18/2023
10/18/2023
Initial Report FDA Received Date06/23/2023
Supplement Report FDA Received Date07/21/2023
07/27/2023
10/18/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VASSALLO.SHEATH (5F).
Patient SexUnknown